Alert archive / Arizona / Special Weather Statements in 2015

Special Weather Statement, NWS Flagstaff, AZ

October 20, 2015

NWS Flagstaff, AZ issued this special weather statement at Oct 20, 2015, 1:21 AM MST. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 20, 2015, 1:21 AM MST (08:21 UTC)
Expired
Oct 20, 2015, 1:45 AM MST
In force
24 min
Issued by
NWS Flagstaff, AZ

The radar

The Flagstaff radar (KFSX), 66 km from the middle of the area, began a volume at 08:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 8.4 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2015-10-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2015-10-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1311 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

766 
WWUS85 KFGZ 200821
SPSFGZ

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
121 AM MST TUE OCT 20 2015
 
AZZ008-018-037-200845-
YAVAPAI COUNTY VALLEYS AND BASINS-YAVAPAI COUNTY  MOUNTAINS-NORTHERN
GILA COUNTY-
121 AM MST TUE OCT 20 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL GILA AND
SOUTHEASTERN YAVAPAI COUNTIES...

AT 120 AM MST...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR HORSESHOE RESERVOIR TO NEAR JAKES CORNER...AND
MOVING NORTH AT 25 MPH.

WIND GUSTS UP TO 50 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
JAKES CORNER...RYE...ROUND VALLEY...GISELA...OXBOW ESTATES...
HORSESHOE RESERVOIR AND DEER CREEK.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 STATE ROUTE 188 BETWEEN MILE MARKERS 267 AND 276.
 STATE ROUTE 87 BETWEEN MILE MARKERS 230 AND 251.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3389 11126 3390 11126 3397 11141 3401 11143
      3400 11150 3400 11160 3406 11180 3437 11181
      3416 11112 3388 11122
TIME...MOT...LOC 0820Z 185DEG 27KT 3407 11172 3394 11130 
$$

KD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this special weather statement went out at Oct 19, 8:16 PM MST, 5 hours 5 minutes earlier.

Area forecast discussion, Oct 19, 8:16 PM MST, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
816 PM MST MON OCT 19 2015

.SYNOPSIS...PERSISTENT LOW PRESSURE SYSTEMS WILL LEAD TO CHANCES
FOR SHOWERS AND THUNDERSTORMS AND COOL CONDITIONS OVER NORTHERN
ARIZONA THROUGH THURSDAY. A DRYING TREND AND A RETURN TO NEAR
NORMAL TEMPERATURES ARE FORECAST FRIDAY THROUGH THE WEEKEND.

&&

.DISCUSSION...THOUGH THUNDERSTORM COVERAGE HAS BEEN RATHER
UNIMPRESSIVE THIS EVENING...WE HAVE SEEN ISOLATED SEVERE STORM
ACTIVITY IN YAVAPAI COUNTY. WE CAN SEE TWO DISTINCT SHORTWAVES ON
WATER VAPOR SATELLITE IMAGERY THIS EVENING (ONE JUST OFF THE
CA/BAJA COAST AND 2ND ALONG THE SAN FRANCISCO COASTLINE) WHICH
ARE BOTH ACTING TO DEEPEN THE WEST COAST TROUGH AS IT DROPS SOUTH
INTO THE SOUTHWESTERN UNITED STATES. THE PERIOD OF CONCERN FOR
SEVERE WEATHER WILL CONTINUE TO BE OVER THE NEXT 18 HRS AS THE LOW
DEEPENS AND FORMS A CLOSED LOW OVER THE LOWER COLORADO RIVER BY
NOON TUESDAY. THE OVERALL THINKING REMAINS UNCHANGED WITH THE BEST
POTENTIAL BETWEEN NOW AND TUESDAY MORNING FOR COCONINO AND YAVAPAI
COUNTIES...SHIFTING EAST INTO GILA/NAVAJO/APACHE COUNTIES FROM
TUESDAY MORNING THROUGH EARLY AFTERNOON.

&&

.PREV DISCUSSION /322 PM MST/ BY LATE TONIGHT THROUGH TUESDAY
MORNING, AN INCREASE IN STORM COVERAGE IS POSSIBLE AS A WEST COAST
TROUGH APPROACHES AND RESULTS IN COOLING ALOFT A WEAK LARGE SCALE
LIFT. THIS COULD BE ENOUGH TO TRIGGER OVERNIGHT CONVECTION, AND IN
THE PRESENCE OF STRONG DEEP-LAYER SHEAR, A FEW OF THESE STORMS
COULD BECOME SEVERE. THIS THREAT PERSISTS THROUGH THE MORNING
HOURS TUESDAY FOR MUCH OF NORTHERN ARIZONA, THEN SHIFTS TO MAINLY
EASTERN ARIZONA BY LATE MORNING AND AFTERNOON AS WIND SHEAR
DECREASES CLOSER TO THE CENTER OF THE LOW PRESSURE SYSTEM.

THE LOW PRESSURE SYSTEM IS FORECAST TO BE NEARLY STATIONARY
TUESDAY EVENING THROUGH WEDNESDAY WITH A GOOD CHANCE OF SHOWERS
AND THUNDERSTORMS CONTINUING OVER MOST OF NORTHERN ARIZONA. WIND
SHEAR VALUES DECREASE SO THE THREAT OF SEVERE THUNDERSTORMS IS
MUCH LOWER. A CHANCE OF SHOWERS AND A FEW STORMS CONTINUES
THURSDAY WITH ONLY A SLIGHT CHANCE BY FRIDAY. MODELS ARE IN GOOD
AGREEMENT THAT IMPROVING WEATHER FINALLY ARRIVES FOR THE WEEKEND.

&&

.AVIATION...FOR THE 06Z PACKAGE...EXPECT SCT SHRA/TSRA ALONG AND
WEST OF A KPGA-KFLG-KPAN LINE THROUGH 12Z TUESDAY WITH ISOLATED
MVFR/IFR IN +TSRA. THERE IS A MARGINAL THREAT OF ISOLATED SEVERE
STORMS PRODUCING HAIL AND STRONG WINDS. COVERAGE OF SHRA/TSRA IS
EXPECTED TO INCREASE TUESDAY AS LOW PRESSURE MOVES ACROSS THE
REGION. STRONGER STORMS WILL PRODUCE MVFR/IFR CONDITIONS...HAIL
AND GUSTY WINDS. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...MCS/JJ
AVIATION...MCS

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Oct 19, 10:41 PM MST, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1041 PM MST MON OCT 19 2015

AZZ004>018-037>040-201300-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
1041 PM MST MON OCT 19 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TONIGHT

AN APPROACHING TROUGH WILL BRING AN INCREASE IN THUNDERSTORM
COVERAGE OVER YAVAPAI COUNTY TONIGHT...AND POSSIBLY OVER COCONINO
AND NORTHERN GILA COUNTIES. A FEW THUNDERSTORMS COULD BECOME
SEVERE WITH LARGE HAIL AND STRONG WIND GUSTS. THERE IS ALSO A
CHANCE OF LOCALIZED FLASH FLOODING WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE THREAT OF A FEW SEVERE THUNDERSTORMS WILL CONTINUE TUESDAY
MORNING EAST OF A PRESCOTT TO FLAGSTAFF TO PAGE LINE...THEN THE
THREAT SHIFTS TO MAINLY NAVAJO AND APACHE COUNTY BY TUESDAY
AFTERNOON.

WEDNESDAY THROUGH THURSDAY...THUNDERSTORM CHANCES WILL CONTINUE
EACH DAY. HOWEVER...ANY THUNDERSTORMS THAT DEVELOP SHOULD REMAIN
BELOW SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THE NATIONAL WEATHER SERVICE FLAGSTAFF OFFICE AT
1-888-745-1637.

In the hours before

Local storm report, Oct 20, 12:10 AM MST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1210 AM MST TUE OCT 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1113 PM     HAIL             11 SW BAGDAD            34.46N 113.31W
10/19/2015  E0.75 INCH       YAVAPAI            AZ   PUBLIC

            0.50 TO 0.75 HAIL ALONG HIGHWAY 93.

&&

EVENT NUMBER FGZ1500151

MCS
Special weather statement, Oct 20, 1:21 AM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
121 AM MST TUE OCT 20 2015

AZZ008-018-037-200845-
YAVAPAI COUNTY VALLEYS AND BASINS-YAVAPAI COUNTY  MOUNTAINS-NORTHERN
GILA COUNTY-
121 AM MST TUE OCT 20 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL GILA AND
SOUTHEASTERN YAVAPAI COUNTIES...

AT 120 AM MST...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR HORSESHOE RESERVOIR TO NEAR JAKES CORNER...AND
MOVING NORTH AT 25 MPH.

WIND GUSTS UP TO 50 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
JAKES CORNER...RYE...ROUND VALLEY...GISELA...OXBOW ESTATES...
HORSESHOE RESERVOIR AND DEER CREEK.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 STATE ROUTE 188 BETWEEN MILE MARKERS 267 AND 276.
 STATE ROUTE 87 BETWEEN MILE MARKERS 230 AND 251.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3389 11126 3390 11126 3397 11141 3401 11143
      3400 11150 3400 11160 3406 11180 3437 11181
      3416 11112 3388 11122
TIME...MOT...LOC 0820Z 185DEG 27KT 3407 11172 3394 11130

KD

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 19, 6:27 PM MSTAreal Flood AdvisoryFGZCoconino12 hr
Oct 19, 6:38 PM MSTSevere Thunderstorm WarningFGZYavapai23 min
Oct 19, 9:36 PM MSTSevere Thunderstorm WarningFGZYavapai24 min
Oct 19, 9:52 PM MSTSevere Thunderstorm WarningFGZYavapai23 min
Oct 19, 10:03 PM MSTSevere Thunderstorm WarningFGZYavapai42 min
Oct 19, 10:11 PM MSTSevere Thunderstorm WarningFGZYavapai49 min
Oct 19, 10:26 PM MSTSevere Thunderstorm WarningFGZYavapai49 min
Oct 19, 10:56 PM MSTSevere Thunderstorm WarningFGZYavapai34 min
Oct 20, 1:56 AM MSTSevere Thunderstorm WarningFGZCoconino, Gila24 min
Oct 20, 2:09 AM MSTSpecial Weather StatementFGZ36 min
Oct 20, 3:08 AM MSTSevere Thunderstorm WarningFGZApache, Navajo37 min
Oct 20, 3:58 AM MSTSpecial Weather StatementFGZ32 min
Oct 20, 4:25 AM MSTSevere Thunderstorm WarningFGZNavajo20 min
Oct 20, 5:09 AM MSTSevere Thunderstorm WarningFGZYavapai41 min
Oct 20, 5:20 AM MSTSpecial Weather StatementFGZ25 min
Oct 20, 5:27 AM MSTSevere Thunderstorm WarningFGZYavapai33 min
Oct 20, 6:24 AM MSTAreal Flood AdvisoryFGZCoconino6 hr
Oct 20, 7:35 AM MSTSpecial Weather StatementFGZ25 min
Oct 20, 8:57 AM MSTSpecial Weather StatementFGZ33 min
Oct 20, 9:13 AM MSTSevere Thunderstorm WarningFGZNavajo21 min
Oct 20, 9:37 AM MSTSevere Thunderstorm WarningFGZCoconino, Navajo23 min
Oct 20, 9:56 AM MSTAreal Flood AdvisoryFGZYavapai3 hr
Oct 20, 9:59 AM MSTSevere Thunderstorm WarningFGZCoconino, Navajo15 min
Oct 20, 10:22 AM MSTFlash Flood WarningFGZYavapai3 hr
Oct 20, 10:24 AM MSTSevere Thunderstorm WarningFGZCoconino, Navajo36 min
Oct 20, 10:29 AM MSTSpecial Weather StatementFGZNavajo31 min
Oct 20, 10:41 AM MSTTornado WarningFGZNavajo34 min
Oct 20, 10:46 AM MSTSevere Thunderstorm WarningFGZGila29 min
Oct 20, 11:03 AM MSTSevere Thunderstorm WarningFGZApache27 min
Oct 20, 11:06 AM MSTTornado WarningFGZNavajo24 min
Oct 20, 11:28 AM MSTSevere Thunderstorm WarningFGZCoconino, Gila, Navajo32 min
Oct 20, 11:34 AM MSTAreal Flood AdvisoryFGZNavajo3 hr
Oct 20, 11:40 AM MSTSpecial Weather StatementFGZ50 min
Oct 20, 11:48 AM MSTSpecial Weather StatementFGZ42 min
Oct 20, 12:09 PM MSTSevere Thunderstorm WarningFGZApache36 min
Oct 20, 12:53 PM MSTSpecial Weather StatementFGZ37 min
Oct 20, 1:21 PM MSTAreal Flood AdvisoryFGZApache, Navajo3 hr
Oct 20, 1:39 PM MSTSevere Thunderstorm WarningFGZApache21 min
Oct 20, 1:46 PM MSTSpecial Weather StatementFGZ29 min
Oct 20, 1:57 PM MSTSpecial Weather StatementFGZ33 min
Oct 20, 3:07 PM MSTSpecial Weather StatementFGZ23 min
Oct 20, 4:06 PM MSTSpecial Weather StatementFGZ24 min

Nearby

Special Weather Statements in Arizona, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.